Alert archive / Kansas / Special Weather Statements in 2011

Special Weather Statement, NWS Dodge City, KS

May 28, 2011Stafford County, Kansas

NWS Dodge City, KS issued this special weather statement at May 28, 2011, 3:13 AM CDT for Stafford County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2011, 3:13 AM CDT (08:13 UTC)
Expired
May 28, 2011, 4:15 AM CDT
In force
62 min
Issued by
NWS Dodge City, KS

County Stafford County, KS

The radar

The Dodge City radar (KDDC), 95 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.2 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2011-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2011-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3128 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
358 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

692 
WWUS83 KDDC 280813
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
313 AM CDT SAT MAY 28 2011

KSZ065-066-079-280915-
EDWARDS-PAWNEE-STAFFORD-
313 AM CDT SAT MAY 28 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN EDWARDS...SOUTHEASTERN
PAWNEE AND WESTERN STAFFORD COUNTIES...

AT 311 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR BELPRE...MOVING EAST AT 20
MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.

RESIDENTS IN EASTERN EDWARDS...SOUTHEASTERN PAWNEE AND WESTERN
STAFFORD COUNTIES...INCLUDING THE CITIES OF BELPRE...MACKSVILLE...
DILLWYN AND ST. JOHN...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3816 9882 3784 9868 3784 9915 3796 9917
TIME...MOT...LOC 0813Z 252DEG 16KT 3790 9912

$$

UMSCHEID

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at May 27, 3:58 PM CDT, 11 hours 15 minutes earlier.

Area forecast discussion, May 27, 3:58 PM CDT, 11 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
358 PM CDT FRI MAY 27 2011

.SYNOPSIS...

IN THE HIGHER LEVELS OF THE ATMOSPHERE, THERE IS A 130KT JET AT
THE 250MB LEVEL (12Z) ENTERING THE WEST COAST NEAR THE FAR
NORTHERN BORDER OF CALIFORNIA AND EXTENDING EAST AT THE 130KT LEVEL
TO NEAR SALT LAKE CITY. THE 90KT CONTOUR EXTENDS FARTHER EAST TO
NEAR NORTHWESTERN KANSAS. ANOTHER 110KT JET WAS OVER QUEBEC,
CANADA, HEADING NORTH. THE 12Z 500MB UPPER AIR CHART SHOWED ONE
LOW PRESSURE CENTER OVER NORTHERN MONTANA, WITH WEAK LOBES OF
VORTICITY EXTENDING MAYBE 100-125 MILES BOTH SOUTHEAST AND NORTH-
NORTHWEST DIRECTIONS. A TROUGH OF LOW PRESSURE WAS OVER THE OHIO
VALLEY AND SOUTHWARD, FROM NEAR LAKE ERIE TO CENTRAL KENTUCKY TO
THE FLORIDA PANHANDLE. UPPER DIVERGENCE WAS OVER CENTRAL AND
EASTERN KANSAS. LOWER DOWN IN THE ATMOSPHERE, THE 700 AND 850 MB
CHARTS DEPICTED A TROUGH AND LOW PRESSURE AREA, RESPECTFULLY, OVER
WESTERN KANSAS AND THE OKLAHOMA PANHANDLE, WITH A WARM FRONT FROM
THE LOW THROUGH CENTRAL AND EASTERN KANSAS.

&&

.DISCUSSION...

DAYS 1-2...

OVERALL, NOT MUCH WAS CHANGED TO THE EXISTING FORECAST. IN MY
HUMBLE OPINION, THERE WILL NOT BE ANY STORMS IN OUR EASTERN CWA THIS
EVENING, DUE TO THE LACK OF MOISTURE AND/OR INSTABILITY THERE, AND
NOT ENOUGH SURFACE HEATING TO DESTABILIZE THE AREA BEFORE SUNDOWN.
HOWEVER JUST IN CASE A STRAY THUNDERSTORM WOULD POP UP, THE 15-16
PERCENT SLIGHT POPS WILL STAY IN THE GRIDS THIS EVENING. LOWS IN
AROUND 50F DEGREES IN THE NORTHWEST TIER OF COUNTIES, RANGING TO
NEAR 60F IN THE SOUTHEASTERN SECTIONS SEEM APPROPRIATE, AND SLIGHTLY
WARMER THAN THIS MORNING. SATURDAY WILL SEE A COLD FRONT DIP DOWN
THROUGH OUR NORTHWESTERN HALF OF THE CWA, BRINGING CLOUDS AND
LOWER TEMPERATURES THERE. HIGHS WILL BE IN THE 70S NORTHWEST OF A
LINE FROM LIBERAL TO INGALLS TO NEAR LARNED. SOUTHEAST OF THAT
LINE, THE FRONT WILL TAKE LONGER TO MOVE THROUGH AND IT WILL
LIKELY STALL ACROSS OUR SOUTHERN COUNTIES. MAXIMUM TEMPERATURES
WILL RANGE THERE FROM 80 TO 85F SATURDAY. AS AN UPPER LEVEL SHORT WAVE
CROSSES NORTHERN KANSAS EARLY SATURDAY NIGHT, A FEW THUNDERSTORMS
COULD BE TRIGGERED IN THE COLD AIR ALONG AND JUST NORTH OF THE
FRONT.  WILL STAY WITH 30 POPS IN OUR NORTHEAST AND EAST, AND 20
POPS BACK WEST TO A SCOTT CITY TO DODGE CITY LINE.  QPF ONCE AGAIN
DOES NOT LOOK TOO IMPRESSIVE, SO WILL LEAVE TH 0.01 TO 0.03 INCH
AMOUNTS IN THERE.

WILL DECREASE POPS EARLY SUNDAY, LINGERING THE THUNDERSTORMS IN
THE NORTHEAST. THEN, A WARM FRONT PUNCHES NORTH DURING THE
AFTERNOON SUNDAY, SOARING TEMPERATURES TO NEAR 100F IN OUR
SOUTHWEST SECTIONS NEAR LBL. FIRE WEATHER CONCERNS WILL NEED TO BE
LOOKED AT LATER FOR SURE, AND WILL BE ADDRESSED BELOW IN THE FIRE
WEATHER SECTION OF THIS AFD. WINDS WILL SURELY BE 20 TO 30 MPH AND
GUSTY FROM THE SOUTH BEHIND THE FRONT. SO I AM ALMOST CERTAIN A
RED FLAG WARNING WILL BE NEEDED SUNDAY, AND PERHAPS EXTENDING INTO
MONDAY.

DAYS 3-7...

ALL THE MODELS AGREE THAT AN INTENSE SHORTWAVE TROUGH CURRENTLY OFF THE
PACIFIC NORTHWEST COAST WILL DIG INTO THE SOUTHERN ROCKIES BY LATE
SUNDAY AND THEN EJECT ACROSS THE CENTRAL AND NORTHERN PLAINS BY
MONDAY EVENING. AHEAD OF THIS FEATURE, STRONG LEE TROUGHING WILL
DEVELOP SUNDAY NIGHT AND THIS SHOULD RESULT IN 20-25KT WINDS ALL
NIGHT. IT IS DIFFICULT TO IMAGINE TEMPERATURES FALLING FROM NEAR
100F LATE SUNDAY AFTERNOON TO BELOW 70 DEGREES SUNDAY NIGHT WHEN
SOUTH WINDS WILL BE HOWLING AT 20-25KTS ALL NIGHT. THE ECMWF SHOWS A
60KT LOW-LEVEL JET, WILL WHICH TEND TO PROMOTE STRONGER VERTICAL
MIXING THAN WE NORMALLY EXPERIENCE AT NIGHT. THE PREVIOUS RECORD LOW
FOR MONDAY MORNING IS 70F AND THIS WILL LIKELY BE BROKEN. THE TEMPERATURE
MAY NOT FALL BELOW 75F AT DODGE CITY AND GARDEN CITY.

BY MONDAY AFTERNOON, STRONG MID-LEVEL WINDS BEHIND THE SURFACE
DRYLINE SHOULD MIX TO THE SURFACE, RESULTING IN WIND GUSTS AS HIGH
AS 50-55 MPH IN FAR WESTERN KANSAS. THE NAM SHOWS 40-50KT WINDS AT THE
TOP OF THE DRY ADIABATIC LAYER (AROUND 550MB) ACROSS FAR WESTERN
KANSAS. A RED FLAG WARNING WILL LIKELY BE NEEDED IN THIS PART OF THE
FORECAST AREA AS RELATIVE HUMIDITIES SHOULD BE EXTREMELY LOW.

THUNDERSTORMS MAY DEVELOP ALONG THE DRYLINE BY MONDAY EVENING,
MAINLY ALONG AND EAST OF A LINE FROM WAKEENEY TO DODGE CITY TO
ENGLEWOOD. BY EVENING, OUR FORECAST AREA WILL BE IN THE RIGHT
ENTRANCE REGION OF THE HIGH-LEVEL JET WITH DECENT LIFT DEVELOPING
ALONG THE SURFACE DRYLINE. THE MODELS HINT AT SOME 700MB COOLING
BY EVENING WHICH SHOULD HELP IN STORM DEVELOPMENT. POPS WERE LOWERED
BACK TO NEAR ZERO FOR FAR WESTERN KANSAS SINCE DRY AIR WILL PRECLUDE
THUNDERSTORMS. ANY STORMS THAT DEVELOP FURTHER EAST COULD PRODUCE LARGE
HAIL GIVEN THE EXPECTED STRONG VERTICAL WIND SHEAR AND MODERATE
SURFACE BASED CAPE. THE NAM/GFS MAINTAIN SURFACE DEWPOINTS BETWEEN
60 AND 65F AHEAD OF THE DRYLINE WHILE THE ECMWF ONLY HAS UPPER 50S.
THE GFS ALSO HAS MUCH COOLER BOUNDARY LAYER AND SURFACE
TEMPERATURES. IF THE BOUNDARY LAYER IS DEEP/WELL-MIXED AND DRIER
LIKE THE ECMWF SUGGESTS, THEN TORNADOES WOULD BE HIGHLY UNLIKELY
SINCE CLOUD BASES WOULD BE HIGH. HOWEVER, LOW-LEVEL TRAJECTORIES
FROM THE GULF OF MEXICO WILL NEED TO BE MONITORED SINCE HIGHER
DEWPOINTS THAN EXPECTED ALONG WITH SLIGHTLY COOLER SURFACE
TEMPERATURES WOULD RESULT IN CLOUD BASES LOW ENOUGH TO SUPPORT
TORNADIC ACTIVITY.

THE COLD FRONT ASSOCIATED WITH THE AFOREMENTIONED SHORTWAVE TROUGH
WILL STALL TO OUR SOUTH BY TUESDAY AND WEDNESDAY. A FEW
THUNDERSTORMS MAY DEVELOP IN OUR EAST AND SOUTHEASTERN COUNTIES
EVEN ON TUESDAY BUT MOST OF OUR FORECAST AREA SHOULD BE DRY.

BEYOND TUESDAY...A SUMMER-LIKE MID TO UPPER TROPOSPHERIC PATTERN
WILL DEVELOP OVER THE SOUTHERN PLAINS WHICH WILL FEATURE STRONG
UPPER-LEVEL RIDGING. THE VERY LARGE MID-LEVEL ANTICYCLONE WILL
PREVENT MUCH IN THE WAY OF PRECIPITATION CHANCES.

&&

.AVIATION...

MVFR CIGS WILL DEVELOP AFTER 08 UTC AT DDC/GCK AS MOIST UPSLOPE FLOW
DEVELOPS ACROSS WESTERN KANSAS. NORTHEAST WINDS AT AROUND 10 KTS
WILL GRADUALLY BECOME MORE EASTERLY BY SATURDAY.

&&

.FIRE WEATHER...

ON SUNDAY, A WARM FRONT WILL PUNCH NORTH IN THE AFTERNOON,
BRINGING MAX TEMPS ACROSS THAT AREA SOUTH OF A SYRACUSE TO DODGE
CITY TO SAINT JOHN LINE INTO THE UPPER 90S. WINDS WILL BLOW FROM
THE SOUTH AT 20 TO 30 MPH WITH GUSTS TO 40 MPH. A HIGH FIRE DANGER
WILL LIKELY DEVELOP. THESE HIGH FIRE WEATHER CONDITIONS MAY EXTEND
INTO MONDAY AS WELL.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  80  57  83  62 /   0  10  20  20
GCK  78  55  78  56 /   0  10  10  10
EHA  81  53  79  62 /   0  10  10  10
LBL  82  57  81  61 /   0  10  10  10
HYS  76  55  74  56 /  20  20  30  30
P28  83  59  85  68 /  20  20  20  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN12/24/24
Hazardous weather outlook, May 27, 3:48 AM CDT, 23 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
348 AM CDT FRI MAY 27 2011

KSZ030-031-043>046-061>066-074>081-084>090-280900-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
348 AM CDT FRI MAY 27 2011 /248 AM MDT FRI MAY 27 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW THUNDERSTORMS WILL BE POSSIBLE ACROSS THE NORTHERN THIRD OF
THE FORECAST AREA TOMORROW NIGHT AS A WEAK DISTURBANCE MOVES
THROUGH THE AREA. NONE OF THE STORMS ARE EXPECTED TO BE SEVERE.

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MONDAY
AFTERNOON INTO MONDAY EVENING AS AN INTENSE UPPER LEVEL WAVE MOVES
THROUGH THE CENTRAL AND NORTHERN HIGH PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Special weather statement, May 28, 3:13 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
313 AM CDT SAT MAY 28 2011

KSZ065-066-079-280915-
EDWARDS-PAWNEE-STAFFORD-
313 AM CDT SAT MAY 28 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN EDWARDS...SOUTHEASTERN
PAWNEE AND WESTERN STAFFORD COUNTIES...

AT 311 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR BELPRE...MOVING EAST AT 20
MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.

RESIDENTS IN EASTERN EDWARDS...SOUTHEASTERN PAWNEE AND WESTERN
STAFFORD COUNTIES...INCLUDING THE CITIES OF BELPRE...MACKSVILLE...
DILLWYN AND ST. JOHN...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3816 9882 3784 9868 3784 9915 3796 9917
TIME...MOT...LOC 0813Z 252DEG 16KT 3790 9912

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 3:33 AM CDTSevere Thunderstorm WarningDDCPratt, Stafford42 min
May 28, 3:54 PM CDTHigh Wind WatchDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 21 more35 hr
May 28, 3:54 PM CDTWind AdvisoryDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 21 more42 hr
May 28, 4:07 PM CDTFire Weather WatchDDCClark, Finney, Ford, Grant, Gray, Hamilton and 12 more36 hr
May 28, 4:07 PM CDTRed Flag WarningDDCClark, Finney, Ford, Grant, Gray, Hamilton and 11 more32 hr

Nearby

Special Weather Statements in Kansas, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.